Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 6, NWS Phoenix, AZ

August 10, 2016La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2016, 6:15 PM MST for La Paz County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 6:15 PM MST (01:15 UTC)
Expired
Aug 10, 2016, 10:18 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 189 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:15 PM MSTHEAVY RAIN 0.51 Sse Bouse, AZREPORTED .50 INCHES OF RAIN IN 15 MINUTES. .
Aug 10, 7:31 PM MSTFLASH FLOOD5 Se Bouse, AZADOT REPORTS HIGHWAY 72 IMPASSABLE SE OF BOUSE DUE TO FLOODING.
Aug 10, 7:54 PM MSTHEAVY RAIN 2.051 Sse Bouse, AZTRAINED SPOTTER REPORTED 2.05 WITHIN 45 MIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WGUS55 KPSR 110115
FFWPSR
AZC012-110415-
/O.NEW.KPSR.FF.W.0006.160811T0115Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 915 PM MST

* AT 613 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS OVER THE
  BUCKSKIN MOUNTAINS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
  FALLEN RAIN WILL BE FLOWING INTO THE CUNNINGHAM WASH AND FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
      3406 11392

$$

HERNANDEZ
5 follow-up statements
873 
WGUS75 KPSR 110144
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST WED AUG 10 2016

AZC012-110415-
/O.CON.KPSR.FF.W.0006.000000T0000Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
644 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...

AT 642 PM MST...DOPPLER RADAR CONTINUES TO INDICATE THUNDERSTORMS
OVER THE BUCKSKIN MOUNTAINS PRODUCING HEAVY RAIN ACROSS THE WARNED
AREA. RAIN WILL CONTINUE TO FLOW INTO THE CUNNINGHAM WASH.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
      3406 11392

$$

HERNANDEZ
179 
WGUS75 KPSR 110225
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST WED AUG 10 2016

AZC012-110415-
/O.CON.KPSR.FF.W.0006.000000T0000Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
725 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...

AT 722 PM MST...DOPPLER RADAR AND STORM SPOTTER INDICATE
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
FLOODING IS EXPECTED AND SPOTTER INDICATES LOCALIZED STREET FLOODING
IS ALREADY OCCURRING. USE EXTRA CAUTION IF DRIVING ON HIGHWAY 72
BETWEEN BOUSE AND VICKSBURG. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
      3406 11392

$$

HERNANDEZ
312 
WGUS75 KPSR 110247
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
747 PM MST WED AUG 10 2016

AZC012-110415-
/O.CON.KPSR.FF.W.0006.000000T0000Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
747 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...

AT 745 PM MST...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE TO
THUNDERSTORMS CAUSING MULTIPLE FLOODED WASHES ON HWY72 BETWEEN
MILEPOST 30 AND 40. FLASH FLOODING IS EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE ESPECIALLY ON HWY72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
      3406 11392

$$

HERNANDEZ
572 
WGUS55 KPSR 110404
FFWPSR
AZC012-110545-
/O.EXT.KPSR.FF.W.0006.000000T0000Z-160811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
904 PM MST WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1045 PM MST

* AT 904 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
      3406 11392

$$

HERNANDEZ
190 
WGUS75 KPSR 110518
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1018 PM MST WED AUG 10 2016

AZC012-110526-
/O.CAN.KPSR.FF.W.0006.000000T0000Z-160811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
1018 PM MST WED AUG 10 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LA PAZ COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. THE ARIZONA DEPARTMENT OF
TRANSPORTATION SAYS THAT HWY72 HAS REOPENED AND TRAFFIC IS
MOVING...HOWEVER PLEASE CONTINUE TO USE CAUTION WHILE DRIVING.

LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
      3406 11392

$$

HERNANDEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 5:51 PM MST, 24 minutes earlier.

Area forecast discussion, Aug 10, 5:51 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
551 PM MST WED AUG 10 2016

.SYNOPSIS...
Any further thunderstorm activity will steadily dwindle over central
Arizona with even the mountainous areas of eastern Arizona
struggling to see any action by the weekend. With this drying trend,
temperatures will also begin to increase through the weekend and
into early next week.

&&

.DISCUSSION...
12Z regional sounding data depicted quite the unstable environment
with little inhibition to cap off convection, however a lack of a
more defined forcing mechanism and overall subsident flow has kept
thunderstorm activity over central Arizona to a minimum. Juicy 14
g/kg sfc-H8 mixing ratios on KPSR sounding were topped with fairly
steep lapse rates and near saturation in the H8-H7 layer (evident by
numerous towering Cu early this morning). Unfortunately based on
recent WV imagery, it appears drier air aloft was vertically mixing
into this H7 layer essentially helping erode elevated instability.
Add in the fact that shortwave energy has bifurcated central Arizona
(one shortwave ejecting into southern Utah and another moving towards
SW New Mexico), and Cu fields have turned into more flat fair
weather variety for the time being.

Despite all these negating features, surface warming and lingering
moisture in the boundary layer has allowed moderate MLCape (1000-
1500 J/kg) in a weakly capped environment to build. Most likely
areas for convective building appears to be over NW Maricopa county
on the tail end of shortwave cooling aloft, terrain features in
southwest Maricopa County where inhibition is weakest, as well as
higher terrain areas of Gila County with orographic/upslope flow.
Earlier convective high resolution model windows (as recently as 00Z
and 06Z) were very bullish about expansive storms, however recent
iterations along with multiple runs of the HRRR suggest only limited
convective coverage. Regardless, given the boundary layer moisture
content, amount of Cape below the freezing level, and potential for
storms oriented along the propagation vector yielding nearly
stationary echoes, have kept Flash Flood Watch valid into the
evening hours though admittedly the coverage of potential flooding
will now be more isolated.

Convection into, or through the overnight hours into Thursday
morning will be highly dependent on action this evening and
potential outflow boundaries generated by said thunderstorms. Given
the current uncertainty regarding convective coverage even 3-6 hours
from now, confidence in any rainfall heading through Thursday
morning is quite low. Several high resolution models suggest
residual showers/storms propagating through the southeast forecast
area, though just as many members have no such reflection. POPs were
tailored towards ensemble means until continually drier air advects
into central Arizona Thursday afternoon strongly relegating storm
chances to higher terrain locations.

Deeper moisture will begin to thin even more rapidly on Friday with
only enough residual deeper moisture supporting storm chances over
isolated parts of southern Gila County during the afternoon hours.
Some boundary layer moisture may still hang into Arizona keeping
high temperatures more in check towards the climatological normal.
Through the weekend into early next week, H5 heights will build to
near 592dm; and while not anything completely unusual or record
breaking for mid August, afternoon highs will peak above 110F
through much of southeast California pushing towards excessive
levels.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Despite moisture in place the afternoon was quiet across the Phoenix
area due to a few other missing factors. We are seeing a bit more
convection develop across central Arizona but it is still isolated.
Based on latest data and trends opted to remove explicit mention of
any showers or thunderstorms at TAF sites for this evening. That is
not to say the chance is zero, about 20-30% actually, but not high
enough to warrant mention. Will continue to monitor trends and
provide updates as needed through the evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Drier air will continue to move into southern California. Potential
remains for isolated showers/storms through the evening hours but
likely to avoid any direct impacts to area airfields.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...
Through the weekend and into early next week, drier air will
gradually filter through the entire region relegating storms to far
southern and eastern Arizona. Modest thunderstorm chances may return
to parts of the district by the middle of next week. With the drier
air, temperatures will rebound back into an above normal category
while minimum relative humidity values fall back into a 10-25%
range. Overnight recovery will be fair to good. Winds should only be
problematic in the typical upslope gusty areas.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today with only slim chances on
Thursday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ021>024-027-028.

CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...MO
AVIATION...Iniguez
Fire Weather...MO/Kuhlman

In the hours before

Special weather statement, Aug 10, 5:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST WED AUG 10 2016

AZZ028-110115-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
530 PM MST WED AUG 10 2016

...SPECIAL WEATHER STATEMENT...

AT 530 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF FREEMAN...OR 18 MILES WEST OF CASA GRANDE. THIS STORM
WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STANFIELD.

LAT...LON 3288 11214 3299 11191 3279 11184 3279 11187
      3277 11189 3276 11205 3273 11205 3272 11208
TIME...MOT...LOC 0030Z 253DEG 4KT 3282 11203

HERNANDEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:30 PM MSTSpecial Weather StatementPSR45 min
Aug 10, 5:44 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 6:02 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 10, 6:30 PM MSTBlowing Dust AdvisoryPSR90 min
Aug 10, 7:44 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 10, 8:11 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 10, 8:30 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 10, 8:33 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 10, 8:41 PM MSTAreal Flood WarningPSRMaricopa2 hr
Aug 10, 9:13 PM MSTSpecial Weather StatementPSRMaricopa32 min
Aug 11, 4:02 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal118 min
Aug 11, 5:43 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal2 hr
Aug 11, 7:26 AM MSTAreal Flood WarningPSRMaricopa, Pinal5 hr
Aug 11, 8:05 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Aug 11, 8:53 AM MSTAreal Flood WarningPSRMaricopa5 hr
Aug 11, 8:57 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 11, 10:07 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 11, 11:07 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.